MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT1H02
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the celiac artery using penumbra smart coils (smart coil) and a non-penumbra microcatheter.It was noted that the patient¿s anatomy was mildly tortuous.During the procedure, the physician experienced resistance while advancing a smart coil through the microcatheter approximately ten centimeters from the distal tip and the smart coil would not advance any further.Therefore, the smart coil was removed.The procedure was completed using another coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported advancement issue.Further evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, the pusher assembly was kinked in multiple locations throughout its length, and the embolization coil was detached from its pusher assembly.This damage was incidental to the reported complaint.The detached embolization coil was not returned for evaluation.Based on the returned condition, the root cause of the resistance experienced during the procedure could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported advancement issue.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12373846
Report Number3005168196-2021-01902
Device Sequence Number3935381
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2021
Device Model Number400SMTXSFT1H02
Device Catalogue Number400SMTXSFT1H02
Device Lot NumberF70981
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/02/2021
Supplement Date Received by Manufacturer08/30/2021
Initial Report FDA Received Date08/26/2021
Supplement Report FDA Received Date09/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Date Report Sent to FDA01/01/2005